Michigan, 2022

Flooding and Hail in Michigan, May 11, 2022

May 11, 2022 · NWS GRR · 6 events in 4 counties and zones

Isolated severe storms resulted in several reports of large hail and isolated wind damage in the form of downed trees and limbs. 5 inches of rain in about 2 hours over parts of Isabella and Mecosta Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms resulted in several reports of large hail and isolated wind damage in the form of downed trees and limbs. Back-building thunderstorms moved from Isabella County back toward Big Rapids and resulted in 3.0 to 4.5 inches of rain in about 2 hours over parts of Isabella and Mecosta Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 11, 9:18 AM EST, 42 minutes earlier.

Area forecast discussion, May 11, 9:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1018 AM EDT Wed May 11 2022

LATEST UPDATE...
Update

.UPDATE...
Issued at 1018 AM EDT Wed May 11 2022

We are monitoring the convection over our northeast CWA as the
storms have had a tendency to back build. The greatest instability
is in a narrow axis between US-31 and US-131. There is weak
frontal boundary that the storms are developing on. Over time I
would expect the storms to back build toward the lake shore. That
is where the instability is highest. There is more of a cap there
but the latest RAP model soundings suggest the cap will weaken
some this afternoon. Our Hi res models have not done all that well
with these storms. Nonetheless I would expect the biggest threat
from these storms will be locally heavy rain since the storms will
only be moving slowly and large hail since there mid level lapse
rates are near 7.5c and there is fairly fat cape in the -10c to
-30c layer.

The bottom line is the thunderstorms over the next few hours will
be closer and closer to the lake shore. I would think the I-69
area had the least chance for convection this afternoon and the
area between US-31 and US-131, north of Allegan has the highest
risk for afternoon thunderstorms. Again they will be slow moving
so heavy rain and large hail are the biggest threat, gusty winds
are possible to as down draft capes are near 1400 j/kg.

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 326 AM EDT Wed May 11 2022

- A Few Showers and Thunderstorms Today

Overnight thunderstorm activity has stayed mostly north of our
forecast region, but storm motion may bring a few cells into west
central Lower Michigan into the morning hours. Given a substantial
dew point gradient across the Lower Peninsula (richer low level
moisture across western portions of the state) and 1000-2000 J/kg of
MUCAPE present, a few storms may persist but inland extent will be
limited and coverage will be small since the storms are fighting
drier air above 700 mb and upper level ridging. The most likely
region for this will be north of a Pentwater to Big Rapids line
though perhaps locations as far south as a Muskegon to Newaygo line
could receive a shower or storm. Given the slow movement of cells
there could be very localized heavy downpours with a quick half inch
to inch or more possible.

For the remainder of today, a widely scattered shower or storm could
develop along a weakly convergent lake breeze (if it develops, which
is not a guarantee), though CAM solutions are varied with this
scenario occurring or not. The few locations that may get rain today
could get locally heavy downpours. Most locations should stay dry.

- Dry Thursday and Friday, With Rain Chances Returning over Weekend

After warm and dry days Thursday and Friday, a deepening upper low
near the northern Great Plains as well as a retrograding upper low
across the Mid Atlantic region will squash the 590s dm ridge later
this week into the weekend. Model guidance is indicating some weak
upper level divergence moving in after 18z Saturday as a 100 kt ULJ
approaches Hudson Bay. Both the ECMWF and GFS show a mid level
vorticity lobe moving through Lower Michigan around this time. Some
EC ensemble members are supporting SBCAPE over 1000 J/kg. There is a
fair amount of spread with ensemble PWAT values. Nevertheless,
showers and some thunderstorms will likely be moving through during
Saturday, especially from midday onward. Rain chances could linger
into Sunday depending on the "pinwheeling" of vort lobes around the
upper low that could serve as sources of mid level lift, though
soundings look fairly dry above 850 mb.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 754 AM EDT Wed May 11 2022

VFR conditions are expected at all the terminals except for MKG
which may see reduced visibility at times today due to marine fog
over Lake Michigan. Winds will generally be offshore, keeping fog
offshore as well. However, winds could become light and variable
this afternoon, which introduces a window for MVFR restrictions.
Brief IFR is even possible with a possible incursion of ceilings
below 1000 ft, but this is too low of a probability to include in
the TAF.

There is a low chance for thunderstorms areawide mainly between
20Z and 00Z. The terminals with the best chances of being
impacted would be GRR and AZO. Again, the overall probability is
too low to mention in the TAFs.

&&

.MARINE...
Issued at 326 AM EDT Wed May 11 2022

Dense fog advisory remains in effect until 12z Thursday given the
advection of higher dew points into the region over cold waters.
Surface winds look potentially a bit erratic over the lake so fog
movement is a bit questionable, though current thinking is that
there will largely be a southeasterly to easterly component to the
wind, which may help keep some of the dense fog away from the
immediate coast. Still, models like the HRRR try to develop a
subtle lake breeze so that would keep the threat for fog all the
way to the coastline. No changes are planned to the headline at
this time given this uncertainty.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 8 AM EDT Thursday for LMZ844>849.

&&

UPDATE...WDM
DISCUSSION...Hoving
AVIATION...TJT
MARINE...Hoving
Hazardous weather outlook, May 11, 3:52 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
452 AM EDT Wed May 11 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
452 AM EDT Wed May 11 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms could produce some cloud to
ground lightning and briefly heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-120900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
452 AM EDT Wed May 11 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog will persist into Thursday morning across all
zones.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 11, 8:39 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
939 AM EDT Wed May 11 2022

MIZ040-046-111430-
Isabella MI-Clare MI-
939 AM EDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Isabella
and southeastern Clare Counties through 1030 AM EDT...

At 939 AM EDT, Doppler radar was tracking a strong thunderstorm over
Clare, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clare...               Farwell...             Rosebush...
Delwin...              Loomis...              Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4410 8461 4366 8461 4373 8501
TIME...MOT...LOC 1339Z 284DEG 18KT 4383 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, May 11, 9:40 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1040 AM EDT Wed May 11 2022

MIZ040-111545-
Clare MI-
1040 AM EDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Clare
County through 1145 AM EDT...

At 1040 AM EDT, Doppler radar was tracking a strong thunderstorm near
Vogel Center, or 15 miles southeast of Lake City, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrison...            Long Lake...           Leota...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8461 4398 8461 4405 8509 4410 8509
      4416 8506
TIME...MOT...LOC 1440Z 309DEG 15KT 4415 8502

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJS

The radar

The Grand Rapids radar (KGRR), 110 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Isabella

When
May 11, 10:00 AM EST to 10:00 PM EST
Where
Isabella County, 0.79 mi E of Rosebush to 0.82 mi E of Rosebush
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.700, -84.754

Flooded fields and some minor road damage in and around Rosebush.

Hail, Mecosta

When
May 11, 11:00 AM EST to 11:15 AM EST
Where
Mecosta County, 0.85 mi NW of Remus
Measured
1 in hail
Reported by
Public
Coordinates
43.610, -85.160

Up to one inch diameter hail was reported near Remus.

Hail, Mecosta

When
May 11, 11:15 AM EST to 11:30 AM EST
Where
Mecosta County, 2.76 mi N of Remus
Measured
1 in hail
Reported by
Public
Coordinates
43.640, -85.150

Hail up to quarter sized covered portions of M-66.

Flood, Mecosta

When
May 11, 11:30 AM EST to 11:30 PM EST
Where
Mecosta County, 1.98 mi SSW of Big Rapids to 0.83 mi SSE of Big Rapids
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
43.674, -85.496

Flooding from heavy rain resulted in road closures and damage to roads, bridges and culverts in Big Rapids with businesses and public spaces impacted. Ferris State University had multiple buildings take on water.

Thunderstorm Wind, Newaygo

When
May 11, 1:20 PM EST to 1:30 PM EST
Where
Newaygo County, 0.69 mi N of White Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.560, -85.770

Several trees were blown down near to north of White Cloud.

Hail, Oceana

When
May 11, 2:14 PM EST to 2:18 PM EST
Where
Oceana County, 1.38 mi S of New Era
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -86.350

The public reported one inch diameter hail.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068662, 1026719, 1026720, 1068663, 1026721, 1026722.